Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 189, NWS Midland/Odessa, TX

June 14, 20174 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2017, 8:03 PM CDT for 4 counties in Texas. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 8:03 PM CDT (01:03 UTC)
Expired
Jun 14, 2017, 8:30 PM CDT
In force
27 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Borden County, TX, Dawson County, TX, Howard County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:04 PM CDTHAIL 1.75Knott, TX
Jun 14, 8:20 PM CDTHAIL 1.754 W Luther, TXAT INTERSECTION OF ROUTE 1584 AND 846.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 6:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2025 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2025 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2558 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS54 KMAF 150103
SVRMAF
TXC033-115-227-317-150130-
/O.NEW.KMAF.SV.W.0189.170615T0103Z-170615T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
803 PM CDT WED JUN 14 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southern Borden County in western Texas...
  Western Howard County in western Texas...
  Northeastern Martin County in western Texas...
  Southeastern Dawson County in western Texas...

* Until 830 PM CDT

* At 801 PM CDT, severe thunderstorms were located near Buford and 
  Brown. The storms were moving to the northeast at 25 mph. 
  
  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Big Spring, Ackerly, Sparenberg, Flower Grove, Vealmoor, Luther,
  Brown, Fairview, Tenmile, Big Spring McMahon-Wrinkle Airpark,
  Knott, Three Leagues, Midway, Key and Klondike.

This includes Interstate 20 between mile markers 170 and 180.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 3242 10204 3281 10186 3261 10124 3216 10150
TIME...MOT...LOC 0101Z 314DEG 269KT 3194 10132 

HAIL...1.75IN
WIND...70MPH
 
$$

12
2 follow-up statements
375 
WWUS54 KMAF 150121
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
821 PM CDT WED JUN 14 2017

TXC033-115-227-317-150130-
/O.CON.KMAF.SV.W.0189.000000T0000Z-170615T0130Z/
Borden TX-Howard TX-Martin TX-Dawson TX-
821 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHERN BORDEN...WESTERN HOWARD...NORTHEASTERN MARTIN AND
SOUTHEASTERN DAWSON COUNTIES...

At 820 PM CDT, a severe thunderstorm was located over Luther, or 15
miles north of Big Spring, moving northeast at 25 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Ackerly, Sparenberg, Flower Grove, Vealmoor, Luther, Brown, 
Fairview, Tenmile, Knott, Three Leagues, Midway, Key and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3242 10204 3281 10186 3261 10124 3216 10150
TIME...MOT...LOC 0120Z 201DEG 50KT 3246 10146 

HAIL...1.50IN
WIND...70MPH
 
$$

12
432 
WWUS54 KMAF 150129
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
829 PM CDT WED JUN 14 2017

TXC033-115-227-317-150138-
/O.EXP.KMAF.SV.W.0189.000000T0000Z-170615T0130Z/
Borden TX-Howard TX-Martin TX-Dawson TX-
829 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BORDEN...WESTERN
HOWARD...NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES WILL
EXPIRE AT 830 PM CDT... 

At 804 pm the public reported golf ball size hail in the town of 
Knott.
              
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3242 10204 3281 10186 3261 10124 3216 10150
TIME...MOT...LOC 0128Z 311DEG 241KT 3246 10143 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:15 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 14, 6:15 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
615 PM CDT Wed Jun 14 2017

.UPDATE...

&&

.DISCUSSION...
Thunderstorms have developed across the Trans Pecos and Permian
Basin. Severe Thunderstorm Watch now in effect until midnight...
zones updated.

&&

.PREV DISCUSSION... /issued 604 PM CDT Wed Jun 14 2017/

DISCUSSION...
See aviation discussion below.

AVIATION...
Tempo MVFR visibilities in thunderstorms with gusty winds are
expected at KMAF, KINK, KFST through 15/02z. Otherwise VFR
conditions are expected at the southeast New Mexico and west Texas
terminals the next 24 hours. Southeast winds will be gusty this
evening at the west Texas terminals before diminishing overnight.
More thunderstorms possible across the west Texas terminals late
Thursday afternoon.

12

PREV DISCUSSION... /issued 223 PM CDT Wed Jun 14 2017/

DISCUSSION...

Another active weather day expected again this afternoon and evening
as intense heat gives way to severe thunderstorms. A developing mid
level ridge over N Mexico will keep nearly westerly flow aloft
across the area today. There are subtle hints that a weak shortwave
is crossing over top of the ridge this afternoon. Meanwhile,
temperatures continue to warm to near 100 currently with a diffuse
dryline setting up across the western Permian Basin south to the
Davis Mountains. Storms have already developed across the higher
terrain with initiation likely along the rest of the dryline within
the next few hours. MLCAPE values are nearing 3000 J/kg already
while deep layer shear is around 40 kts. These factors will allow
for storms to organize and quickly become severe. Lapse rates over
8 C/km will be more than sufficient for large hail (some over
2"). Storms will move off to east and weaken around sunset.

Very similar conditions are expected Thursday with temperatures back
into the upper 90's and 100's and more thunderstorms along the
dryline. The dryline looks to be a bit further west tomorrow so
storms will be possible across SE NM and parts of Culberson Co. With
similar atmospheric parameters to today, severe weather will be
possible again Thursday. The mid level ridge repositions itself over
the Desert SW Friday into the weekend. While heights don't increase
much, mid level temperatures rise into the mid 30's C across the
area Friday and Saturday. With deep mixing expected, highs will
climb above 105 across much of the Permian Basin and near 110 in
the Pecos and Rio Grande River Valleys. A Heat Advisory will
likely be needed for much of the area. The dryline will mix
further east, but how far is still unknown so will keep isolated
storms in for now across the Permian Basin south to the Lower
Trans Pecos. Very hot temperatures continue Saturday before we
cool slightly early next week.

The upper ridge continues to build to our west next week with
increasing heights across the area. This will suppress most if
not all convection with high temperatures staying mostly in the
upper 90's and 100's.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76 100  76 107 /  30  30  20  10
Carlsbad                       70 105  69 106 /  10  10  10   0
Dryden                         76  99  77 104 /  10  10  10  10
Fort Stockton                  74 103  76 108 /  20  30  10  10
Guadalupe Pass                 71  97  72  97 /   0  10  10   0
Hobbs                          71 101  69 104 /  10  20  10  10
Marfa                          66  97  66 100 /  10  20  10  10
Midland Intl Airport           75 101  76 107 /  30  30  10  10
Odessa                         75 101  76 107 /  30  30  10  10
Wink                           75 105  74 109 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 14, 2:06 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 PM CDT Wed Jun 14 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
206 PM CDT Wed Jun 14 2017 /106 PM MDT Wed Jun 14 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible again this afternoon and evening, mostly
across the Davis Mountains, Trans Pecos and Permian Basin.  Severe
storms are possible, which could produce damaging winds, large hail,
frequent cloud to ground lightning strikes and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Elevated fire weather conditions are possible for a few hours each
afternoon Thursday through Saturday across portions of the Guadalupe
Mountains, Southeast New Mexico, and the Trans Pecos. Hot
temperatures and consequent low relative humidity will be the main
threats, but lower winds will limit greater concerns.

A few strong storms are possible Thursday, mostly across the Trans
Pecos and Permian Basin.  Damaging winds, large hail, frequent
lightning, and brief heavy rainfall are possible with these storms.

Very hot temperatures are expected from Thursday through the
weekend, but especially Friday and Saturday when temperatures will
likely be about 10 to 15 degrees above normal.  A Heat Advisory may
be issued for many locations both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested by 400 pm CDT.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 14, 7:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
724 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             MIDLAND INTERNATIONAL A 31.94N 102.19W
06/14/2017  E1.50 INCH       MIDLAND            TX   NWS EMPLOYEE

            HALF DOLLAR TO PING PONG BALL SIZE HAIL AT WFO MIDLAND.

&&

ANDREW.ARNOLD
Local storm report, Jun 14, 7:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
735 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     5 NNW ODESSA            31.92N 102.39W
06/14/2017  M64 MPH          Ector              TX   ASOS

&&

ANDREW.ARNOLD
Local storm report, Jun 14, 7:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
739 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             2 N ODESSA              31.88N 102.37W
06/14/2017  E2.00 INCH       Ector              TX   TRAINED SPOTTER

&&

ANDREW.ARNOLD
Local storm report, Jun 14, 7:43 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
743 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             3 WNW MIDLAND           32.02N 102.13W
06/14/2017  E1.00 INCH       Midland            TX   PUBLIC

            NEAR INTERSECTION OF MIDLAND AND WADLEY

&&

ANDREW.ARNOLD
Special weather statement, Jun 14, 7:58 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT WED JUN 14 2017

TXZ075-150145-
Pecos TX-
758 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
845 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Belding, or 13 miles west of Fort Stockton, moving
southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Stockton, Belding, Firestone Test Track and Fort Stockton-Pecos
County Airport.

This includes Interstate 10 between mile markers 240 and 275.

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Texas.

LAT...LON 3088 10325 3109 10305 3091 10259 3063 10280
TIME...MOT...LOC 0058Z 299DEG 23KT 3094 10311
Special weather statement, Jun 14, 8:01 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
801 PM CDT WED JUN 14 2017

TXZ081-150145-
Big Bend Area TX-
801 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 845
PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Marathon, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Brewster
County.

LAT...LON 2993 10334 3008 10324 2998 10294 2975 10310
TIME...MOT...LOC 0100Z 301DEG 8KT 2997 10322

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:21 PM CDTSevere Thunderstorm WarningMAFMartin, Midland39 min
Jun 14, 7:25 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry65 min
Jun 14, 7:58 PM CDTSpecial Weather StatementMAFPecos47 min
Jun 14, 8:01 PM CDTSpecial Weather StatementMAFBrewster44 min
Jun 14, 8:35 PM CDTSpecial Weather StatementMAFBorden25 min
Jun 14, 8:36 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry3 hr
Jun 14, 9:44 PM CDTSpecial Weather StatementMAFBrewster31 min
Jun 14, 9:51 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
Jun 14, 10:28 PM CDTSpecial Weather StatementMAFPecos32 min
Jun 15, 5:04 PM CDTSevere Thunderstorm WarningMAFReeves, Ward41 min
Jun 15, 5:48 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson42 min
Jun 15, 6:30 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.